Alert archive / Georgia / Special Weather Statements in 2024

Special Weather Statement, NWS Atlanta, GA

May 19, 2024Washington County, Georgia

NWS Atlanta, GA issued this special weather statement at May 19, 2024, 11:21 AM EDT for Washington County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2024, 11:21 AM EDT (15:21 UTC)
Expired
May 19, 2024, 11:45 AM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Washington County, GA

The radar

The Robins AFB radar (KJGX), 50 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS82 KFFC 191521
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1121 AM EDT Sun May 19 2024
 
GAZ073-074-084-191545-
Wilkinson GA-Washington GA-Baldwin GA-
1121 AM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of northeastern
Wilkinson, southeastern Baldwin and southwestern Washington Counties
through 1145 AM EDT...

At 1121 AM EDT, a strong thunderstorm was near Hebron, or 11 miles
southeast of Milledgeville, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Sandersville, Tennille, Toomsboro, Oconee, Deepstep, and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3305 8271 3274 8298 3290 8321 3308 8312
      3305 8310 3308 8305 3308 8303
TIME...MOT...LOC 1521Z 296DEG 13KT 3298 8308 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 19, 6:48 AM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 19, 6:48 AM EDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
648 AM EDT Sun May 19 2024

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 345 AM EDT Sun May 19 2024

An elongated, positively tilted 500 mb shortwave is currently moving
over the forecast area at the time of writing. Positive vorticity
advection in the base of the trough, weak upper level divergence,
and an abundance of moisture in the lower levels are helping to
initiate a few light showers over far north Georgia early this
morning. The otherwise moist surface conditions thanks to yesterday
evening's round of rain and calm winds have produced patchy areas of
intermittent dense fog across the forecast area. A few locations
this morning have had visibilities reduced to less than a quarter
statute mile. Have opted to issue an SPS for areas along and north
of the I-85 corridor through 10am local time given the spotty and
intermittent nature of the dense fog. An upgrade for some areas to a
Dense Fog Advisory may be warranted if visibilities continue to
deteriorate over the course of the next few hours.

Light shower activity will continue to drift southward early this
morning as the trough moves eastward bringing showers to the metro
during the mid morning hours (though an isolated rumble of thunder
cannot be ruled out). The progression of the upper level trough will
also help the surface low slide a surface boundary southeastward and
serve as the focus for showers and thunderstorms across eastern
central Georgia during the late morning/early afternoon hours as
surface instability is reinvigorated through diurnal heating (SBCAPE
~1000-2000 J/kg). With better forcing at the surface and some upper
level support, there could be a few strong thunderstorms across
eastern central Georgia where the seabreeze may infiltrate later
this afternoon. A Marginal Risk has clipped a handful of our far
southeastern counties where an isolated severe thunderstorm cannot
be ruled out today.

Overnight, as the system makes its exit off the eastern seaboard,
ridging aloft will become established along the spine of the
Appalachians as surface high pressure develops in the leeside. While
most locations will experience sunny, dry weather on Tuesday,
upslope orographic convective initiation will produce a low end
chance for isolated showers and thunderstorms across far northeast
Georgia in the afternoon hours. QPF through the period will hover +/-
a quarter of an inch where locally higher amounts of a 1.0+" are
possible in areas of convective activity today and tomorrow. Today's
high temperatures will be in the upper 70s to low 80s, but will
rebound tomorrow closer to normal where high temperatures will be in
the low to mid 80s. Overnight lows will run in the upper 50s to low
60s.

KAL

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 345 AM EDT Sun May 19 2024

On Monday night, the positively tilted upper trough will continue to
move eastward into the Atlantic as an upper ridge sets up over the
eastern CONUS. By the beginning of the long term period, this ridge
will extend from the north-central Gulf into New England. A weak
shortwave will traverse the flow on the northwest side of the ridge.
However, any sensible impacts from this disturbance will stay well
to the north of the forecast area. Surface high pressure associated
with the ridge and centered to the northeast of the forecast area
will also largely serve to inhibit precipitation from Monday night
into Tuesday. After low temperatures start the morning on Tuesday in
the upper 50s to low 60s, a warming trend can be expected through
midweek. Highs are forecast to climb into mainly the mid 80s on
Tuesday afternoon, and then into the upper 80s on Wednesday
afternoon. Temperatures will be locally cooler in the higher
elevations of far northeast Georgia. High temperatures through the
remainder of the long term period will range from the mid 80s in
north Georgia to the low 90s in south-central Georgia each afternoon.

A deepening upper low will move from the northern Plains towards the
Great Lakes region on Wednesday, at which time the axis of the ridge
will clear Georgia to the east. Southwesterly upper flow between the
low and the ridge will enter north Georgia, leading to increasing
atmospheric moisture. As the low pressure system becomes occluded
and moves into southeast Canada, a cold front will advance slowly
southward into the Tennessee Valley region by Wednesday night.
Scattered showers and thunderstorms will begin to spread into far
north Georgia by early Thursday morning. As the low continues to
move away to the northeast, the frontal boundary will become more
elongated from west to east, and its southward advance will begin to
slow. As such, PoPs on Thursday will mostly be confined to north
Georgia, with chance PoPs to the north of I-20 and progressively
lower chances to the south. By Friday morning, the frontal
boundary is forecast to stall near the Georgia/Tennessee state
line. Model guidance appears to be coming into better agreement on
a shortwave traversing the westerlies and from the Lower
Mississippi River Valley across the Southeast on Friday. This
setup would bring more numerous showers and thunderstorms to the
forecast area on Friday, especially the wave overruns the stalled
frontal boundary, providing a focus for additional convection.King

&&

.AVIATION...
(12Z TAFS)
Issued at 639 AM EDT Sun May 19 2024

LIFR/IFR cigs/vsbys across northern terminals with MVFR/VFR
conditions elsewhere. Improvement to MVFR at northern locations
will occur by noon where CSG/MCN will see MVFR earlier by mid
morning. TEMPO for -SHRA at metro/AHN terminals from now until
~16Z. Low end chance for -TSRA during this time frame but not
enough confidence to include in the TAF. -TSRA for MCN later this
afternoon/early evening. Calm/NW winds will become NE after 13Z
at northern locations and this afternoon/evening at MCN/CSG. Winds
will be light at 5KT. VFR conditions return this evening with
FEW/SCT IFR/MVFR at end of period.

//ATL Confidence...12Z Update...
High confidence on winds. Medium confidence on all other elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  82  59  85 /   0   0   0   0
Atlanta         61  83  62  85 /   0   0   0   0
Blairsville     56  79  57  81 /  20  20   0  10
Cartersville    60  84  60  86 /  20   0   0   0
Columbus        64  84  62  86 /  10   0   0   0
Gainesville     61  82  62  84 /  10  10   0   0
Macon           61  83  61  86 /  10  10   0   0
Rome            61  85  61  87 /  10   0   0   0
Peachtree City  60  83  59  86 /   0   0   0   0
Vidalia         64  83  62  85 /  20  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...KAL
Hazardous weather outlook, May 19, 4:59 AM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
459 AM EDT Sun May 19 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
459 AM EDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Some patchy dense fog will restrict visibilities to less than
one-quarter of a mile across portions of north Georgia this
morning. The fog should lift by 10 AM this morning.

Scattered thunderstorms are expected today during the late morning
and afternoon, with the highest chances across east Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

After a period of dry weather, a chance of thunderstorms will
return Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 19, 9:26 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
926 AM EDT Sun May 19 2024

GAZ038-050-191400-
Oglethorpe GA-Greene GA-
926 AM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of northern Greene and
southwestern Oglethorpe Counties through 1000 AM EDT...

At 925 AM EDT, a strong thunderstorm was over Stephens, or near
Lexington, moving south at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lexington, Woodville, Maxeys, Stephens, Penfield, Wrayswood, and
Hutchings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3365 8303 3365 8335 3372 8333 3373 8330
      3374 8330 3376 8328 3379 8328 3380 8329
      3381 8329 3381 8330 3386 8327 3387 8307
TIME...MOT...LOC 1325Z 001DEG 6KT 3380 8319

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 10:48 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1048 AM EDT Sun May 19 2024

GAZ061-073-074-191515-
Washington GA-Baldwin GA-Hancock GA-
1048 AM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of eastern Baldwin,
south central Hancock and west central Washington Counties through
1115 AM EDT...

At 1047 AM EDT, a strong thunderstorm was near Underwood, or 7 miles
east of Milledgeville, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Milledgeville, Deepstep, Linton, Beulah, Underwood, and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3291 8292 3294 8307 3298 8312 3299 8313
      3300 8312 3301 8315 3300 8315 3300 8316
      3299 8318 3297 8316 3298 8321 3316 8319
      3318 8289
TIME...MOT...LOC 1447Z 275DEG 9KT 3306 8312

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 11:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1121 AM EDT Sun May 19 2024

GAZ073-074-084-191545-
Wilkinson GA-Washington GA-Baldwin GA-
1121 AM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of northeastern
Wilkinson, southeastern Baldwin and southwestern Washington Counties
through 1145 AM EDT...

At 1121 AM EDT, a strong thunderstorm was near Hebron, or 11 miles
southeast of Milledgeville, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Sandersville, Tennille, Toomsboro, Oconee, Deepstep, and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3305 8271 3274 8298 3290 8321 3308 8312
      3305 8310 3308 8305 3308 8303
TIME...MOT...LOC 1521Z 296DEG 13KT 3298 8308

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:26 AM EDTSpecial Weather StatementFFCOglethorpe34 min
May 19, 10:48 AM EDTSpecial Weather StatementFFCBaldwin27 min
May 19, 11:40 AM EDTSpecial Weather StatementFFCWilkinson35 min
May 19, 12:25 PM EDTSpecial Weather StatementFFCLaurens35 min
May 19, 12:39 PM EDTSevere Thunderstorm WarningFFCLaurens23 min
May 19, 12:56 PM EDTSpecial Weather StatementFFCBaldwin2 hr
May 19, 1:21 PM EDTFlash Flood WarningFFCBaldwin111 min
May 19, 1:22 PM EDTSpecial Weather StatementFFCLaurens23 min
May 19, 1:26 PM EDTSpecial Weather StatementFFCEmanuel34 min
May 19, 1:34 PM EDTFlash Flood WarningFFCEmanuel6 hr
May 19, 1:47 PM EDTFlood WatchFFCDodge, Emanuel, Johnson, Laurens, Montgomery, Telfair and 3 more6 hr
May 19, 1:52 PM EDTSpecial Weather StatementFFCEmanuel23 min
May 19, 1:59 PM EDTSpecial Weather StatementFFCCandler31 min
May 19, 2:06 PM EDTSpecial Weather StatementFFCMontgomery24 min
May 19, 2:14 PM EDTSpecial Weather StatementFFCToombs31 min
May 19, 2:15 PM EDTFlash Flood WarningFFCWashington3 hr
May 19, 2:39 PM EDTSpecial Weather StatementFFCToombs36 min
May 19, 2:41 PM EDTFlash Flood WarningFFCEmanuel, Toombs3 hr
May 19, 2:50 PM EDTFlash Flood WarningFFCJefferson2 hr

Nearby

Special Weather Statements in Georgia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.